Alert archive / Tennessee / High Wind Watches in 2021

High Wind Watch 5, NWS Morristown, TN

March 23, 20218 counties in Tennessee

NWS Morristown, TN issued this high wind watch at Mar 23, 2021, 3:00 PM EDT for 8 counties in Tennessee. It took effect at Mar 25, 2021, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2021, 3:00 PM EDT (19:00 UTC)
In effect from
Mar 25, 2021, 12:00 PM EDT
Expired
Mar 24, 2021, 9:43 AM EDT
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS74 KMRX 231900
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
300 PM EDT Tue Mar 23 2021

TNZ018-041-043-045-047-072-074-087-240300-
/O.NEW.KMRX.HW.A.0005.210325T1600Z-210326T0800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
300 PM EDT Tue Mar 23 2021

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

* WHAT...South winds 20 to 35 mph with gusts in excess of 70 mph 
  possible.

* WHERE...Some of the higher elevations and foothills of the East
  Tennessee mountains.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
822 
WWUS74 KMRX 240149 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
949 PM EDT Tue Mar 23 2021

TNZ018-041-043-045-047-072-074-087-240900-
/O.CON.KMRX.HW.A.0005.210325T1600Z-210326T0800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
949 PM EDT Tue Mar 23 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...South winds 20 to 35 mph with gusts in excess of 70 mph 
  possible.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
026 
WWUS74 KMRX 240742
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
342 AM EDT Wed Mar 24 2021

TNZ018-041-043-045-047-072-074-087-241600-
/O.CON.KMRX.HW.A.0005.210325T1600Z-210326T0800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
342 AM EDT Wed Mar 24 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WHAT...South winds 20 to 35 mph with gusts in excess of 70 mph 
  possible.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...From Thursday afternoon through late Thursday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
089 
WWUS74 KMRX 241343
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
943 AM EDT Wed Mar 24 2021

TNZ018-041-043-045-047-072-074-087-242145-
/O.UPG.KMRX.HW.A.0005.210325T1600Z-210326T0800Z/
/O.NEW.KMRX.HW.W.0006.210325T1600Z-210326T0800Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
943 AM EDT Wed Mar 24 2021

...HIGH WIND WARNING IN EFFECT FROM NOON THURSDAY TO 4 AM EDT
FRIDAY...

* WHAT...South winds 25 to 40 mph with gusts in excess of 70 mph 
  possible.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...From noon Thursday to 4 AM EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Mar 23, 1:17 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 23, 1:17 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
117 PM EDT Tue Mar 23 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

The current forecast is on track this morning. Made minor tweaks
to hourly temperatures through the afternoon to capture
observations running a degree or two warmer than expected.
Otherwise, moisture continues to advect into the region. Mid/low
level dry air will likely limit precipitation reaching the ground
for the next several hours with slight chances of light sprinkles
or showers confined to the far southern valley and southern
plateau area.

Diegan

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions are expected to prevail for this TAF cycle.
Moisture will continue to increase with a gradual lowering of
CIGS. An area of showers to the SW will gradually lift NE over
the next couple of hours with showers mainly expected to impact
CHA this afternoon. Some heavier showers could bring temporary
MVFR conditions. Expect mostly dry conditions overnight with maybe
a shower or two at times. Confidence was to low for any mention
in the TAFs. While VFR prevails through tomorrow at TYS and TRI,
conditions may lower to MVFR at CHA towards the end of the
period. Winds generally out of the south are expected with 5-10
knots common. Could see some gusts to near 15 knots this
afternoon.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             55  69  59  71  57 /  30  30  70  90  90
Knoxville McGhee Tyson Airport, TN  52  72  56  71  58 /  20  20  60  80  90
Oak Ridge, TN                       53  71  56  70  57 /  20  20  60  90  90
Tri Cities Airport, TN              49  72  51  70  57 /  20  20  40  70  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 23, 4:09 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
409 AM EDT Tue Mar 23 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
409 AM EDT Tue Mar 23 2021 /309 AM CDT Tue Mar 23 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Confidence continues to increase that a potent weather system will
spread strong to severe thunderstorms as well as moderate to heavy
rainfall across the region on Thursday and Thursday night. The
primary hazards with this system will be damaging winds and small
hail, however there is a threat for isolated tornadoes on Thursday
afternoon and evening across the southern Cumberland Plateau
and southern Tennessee Valley. In addition to the severe
thunderstorm hazards, there is also a threat for isolated flash
flooding as rainfall rates will be high with any of these stronger
storms.

Strong winds are expected across the mountains and adjacent
foothills of East Tennessee Thursday afternoon into Thursday
night where gusts could exceed 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday and Thursday night.

Nearby

High Wind Watches in Tennessee, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.